Jump to content
CrazyBoards.org

Swelling/bloating/lymph enlargement


Recommended Posts

I had a weird reaction to depakote, which included enlarged armpit glands, swelling of breasts, upper arms and belly. I'm off the depakote now and on lithium, but the swelling is still there. Pdoc has never seen this reaction to depakote and does not seem concerned. Nothing came back weird in bloodwork. I however am starting to flip out. I have never been all swollen like a beached fucking whale before. WTF is this shit? Edema? No swelling in hands or feet though. I can't take diaretics due to interaction with lithium. This is TROUBLING! ;)

Can anyone offer any advice? Similar experiences? Guesses even?

P.S. I'm freaking out because I am afraid I have fibromyalgia or something worse.

Link to comment
Share on other sites

Dee,

Checking the Depakote PI sheet I found the following..

- In trials for mania, no instances of lymphedema were found.

- In trials for patients with epilepsy taking Depakote alone, no reports of lymphedema.

- In trials for patients with epilepsy, who were being titrated off of other anticonvulsants, and onto either low or high dose of Depakote, there was a 3% instance of peripheral lymphedema amoung the low dose group and 8% amoung the high dose group. This would be edema (swelling) of the extremities, e.g. arms, legs. It is not possible to determine whether other AC's or Depakote were responsible. The sheet does not say what the dosage levels were.

So, yes it is possible for Depakote to cause edema. Depakote can cause problems with most of the internal organs, some quite complex, so if the swelling doesn't go down, or if you have other symptoms, you might consider seeing an internist. A doctor would probably first do a full chem panel with liver enzymes to check things out. You would have results in a couple days.

a.m.

Link to comment
Share on other sites

Thanks AM. Pdoc sent me for a bunch of blood tests, including cbc, liver, whatever else they check and everything came normal. But this is NOT NORMAL!! Aaaaargh.

It sure seems like lymphedema to me, no noticeable swelling of extremeties, more under arms, upper arms and belly and it hurts.

If edema (if that's what it is) is caused by a drug, how long does it usually take to go away after that drug is discontinued?

Monday when I have my next appointment I will bring it up AGAIN. I feel like he thinks I am imagining this. I am definitely not. My bf can see it. ;)

I HATE depakote..

Link to comment
Share on other sites

How long does it take for edema to go away when we don't know what caused it? Unknowable. You are only supposing that Depakote caused the swelling due to association.

Go ahead and bring it up with your Pdoc again. But don't expect him to treat it. Keep him informed, but remember his specialty is psychiatric illness, not diseases of the body.

Being bold, I don't think that your Pdoc can say that you don't have edema unless he did a physical exam (with your clothes off).

The blood tests being clear is a very very good sign, and takes a huge load off my mind, as it rules out a bunch of possiblities.

There are other possible problems with the lymph system and other systems that can be causing the edema. I am not going to hazard any guesses, as this is getting beyond the typical, and I don't want to be alarmist.

- However, if this continues, I would suggest that you see an Internist (40 years ago they were called Diagnosticians because they figure out what is wrong internally). They specialize in problems of the internal organs.

a.m.

Link to comment
Share on other sites

Thanks again AM. I know pdoc does not want to attribute it to depakote, although it's the only thing that changed and most likely the culprit. Maybe since he is in a hospital, he can refer me to an internist to have it looked at? I will ask him. I'm not sure my GP would do anything more than the same blood tests that were already done.

Nestling, I will take that hug thanks. I'm kinda freaked about this.

Link to comment
Share on other sites

Dee, hmmm

I'm trying to remember....are you in the UK?

If so, I have no clue how you access an internist thru the NHS.

Here in the US, internists are quite common, and most practice as primary care physicians, alongside Family Practitioners (the equivalent of a GP in the UK).

a.m.

Link to comment
Share on other sites

I'm in Canada and my pdoc is at a hospital so he has access to all hospital services and it's all covered here, so there are no money issues. I'm also part of a study, so I am supposed to healthy before I try a new anticonvulsant and will be monitored closely. I am sure I can be sent to whatever part of the hospital checks this sort of thing, edema or whatever it is. I think I just have to be more aggressive about the fact that I don't just want to live with it and see if it goes away when it has already been weeks!!!

If I can't get referred I suppose I will just make myself comfortable in the ER until someone sees me there. ;)

Link to comment
Share on other sites

I just made an appointment to see a Chinese doctor tomorrow who will treat me with acupunture. Maybe eastern medicine can better deal with this. They seem to think they can and I don't see the harm, since all my tests were normal.

What do you think?

Link to comment
Share on other sites

I'll be blunt: Foolish, and a waste of money.

I'm educated in science and believe in provable fact, not vague mumbo jumbo.

Acupuncture has some modest effect on pain. It does not have any proven effect on lymphedema nor on adverse reactions of anticonvulsants.

If you are truly concerned about the condition go see an internist.

"Never ask a barber if you need a haircut" Mark Twain

a.m.

Link to comment
Share on other sites

I figured why not do both? Did I mention I have body pain along with it?

I cant get referred to an internist/doctor until monday. You really think it's crap AM? Many swear by it. I thought it was a good idea. Now I am just skeptical again and thinking why bother.

Link to comment
Share on other sites

Dee babe, I live in Japan, the home (one of 'em, anyway) of acupuncture, and I say screw it. I agree, it works for some folks for back pain and whatnot, but I don't like it for what you're describing. Not that I'm a doc or even have a clue, but since ya asked...

I don't know whether it would make your symptoms worse, but I think accupuncture is like Chinese herbal medicine--it gently works on your system, and you may find relief down the road, but it isn't for acute symptoms, as far as I know.

lily

Link to comment
Share on other sites

I left a message with pdocs assistant. Maybe they can point me in the right direction at least. I notice my thigh has lumpy tissue now, like cellulite I have never had before. It must be edema of some sort. Jesus christ I'm becoming a monster. ;)

Link to comment
Share on other sites

So AM, I am going to wait on the acupuncture until a doc sees this. I called my family doc and got pointed back to the pdoc. Pdoc's office hasn't called back yet. This lump on my thigh is freaking me the hell out.

How bad would it be to take a valium with lithium, anyone?????? I'm having panic attacks. ;)

Link to comment
Share on other sites

So AM, I am going to wait on the acupuncture until a doc sees this. I called my family doc and got pointed back to the pdoc. Pdoc's office hasn't called back yet. This lump on my thigh is freaking me the hell out.

If you can push your finger into the swollen area and it leaves a noticeable *dent* that persists

for like 30 seconds to a minute or more, THEN it's freak-out time. Well, maybe... It's a daily

occurrance for someone I know. Otherwise, you most likely can wait to see a doctor.

Link to comment
Share on other sites

Thanks guys. I took a valium and I'm not freaking as much. Pdoc's office hasn't called. He must not be there. The GP I spoke to said as long as I do not have any kidney issues I should be ok until monday when I see the Pdoc. They did bloodwork for kidneys on monday and I would assume if I had any kidney weirdness they would have called.

If it gets worse, I will go to the ER. I have to go to the hospital tomorrow for lith levels anyways.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...